August 16, 2005

Atypicals Hold Same Risk for Movement Disorders

A recent study has found that movement disorders are just as common in those using atypical antipsychotics as those taking the older typical antipsychotics. Those who are most likely to get a movement disorder from antipsychotics are older individuals taking them for dementia. This negative side effect is thought by many to be of lesser risk for those taking the newer atypicals, but this study highlights the fact that there is an equal risk.

The subjects in the study were 21,835 elderly people with dementia who had just began taking antipsychotic drugs. Of this amount 9,790 used atypical antipsychotics and 12,045 were given typical antipsychotics. Past studies have found that movement disorders were more common in older typical antipsychotics; one of the potential reasons for those results is that age obviously ups one's risk of developing a movement disorder. Many of the past studies done have not used elderly people using antipsychotics for dementia.

Although this study holds special meaning for the elderly community using antipsychotics it should also be noted by others using antipsychotics, since it is still possible for them to develop such a disorder. Anyone using antipsychotics should also note that several studies have found aytpical and typical antipsychotics relatively equivalent in the amount and level of side effects.

The researchers involved in this study wanted to mention that antipsychotics should not be withheld from the elderly due to these potential risks but rather that physicians should be careful when prescribing them to this population, and accurately warn them of the possible risks. Movement disorders are often irreversible so it is important to be monitored often, especially if you are older.

Original Source: Newer antipsychotics cause movement problems too. Reuters Health. By Anne Harding. August 16, 2005.

This research article was published in J Am Geriatr Soc. 2005 Aug;53(8):1374-9.


why does nephew hit his self with bfist in his face.?

Posted by: Larry at August 20, 2005 06:34 PM

I have tardive dyskinesia in my jaws. I am only 36 and know a few others under 50 years of age who have it also. I have pain from chattering and grinding my teeth. I sometimes get headaches due to the movement. There is no way to monitor this to prevent it from happening. It is all too common. Thanks to the FDA we are stuck with medicine like this.

Posted by: Heather at September 18, 2005 05:41 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required